Tornadoes · United States · Kansas · 2019

Unrated tornado, Dundee, Kansas, May 17, 2019

This Unrated tornado ran 0.2 miles across Barton County on May 17, 2019, touching down at 11:30 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 17, 2019
Touchdown
11:30 PM CDT (04:30 UTC)
Lifted
11:31 PM CDT (04:31 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Barton County
Touchdown point
38.270, -98.810
Lift-off point
38.270, -98.806
Record number
1905172230-01

The damage survey

2 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Brief tornado - unknown if it moved into Barton County.
  • Brief rope tornado reported by chasers and supported by radar.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Strong storms moved across north central Kansas producing significant winds and some sporadic severe hail reports.

Brief rope shaped tornado was on the ground for less than one minute. It was located near the Barton and Stafford county line.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

35 minutes of warning. NWS ICT issued a tornado warning for this county at 03:55 UTC, 35 minutes before the tornado touched down, in force until 04:45 UTC.

The county was under a tornado watch, issued at 01:52 UTC and running to 07:00 UTC.

Issued (UTC)ExpiredProductOffice
18:00 UTC02:00 UTCWind AdvisoryICT
00:39 UTC01:52 UTCSevere Thunderstorm WatchICT
01:52 UTC07:00 UTCTornado WatchICT
02:49 UTC03:24 UTCSevere Thunderstorm WarningICT
03:55 UTC04:45 UTCTornado WarningICT
04:44 UTC05:14 UTCSevere Thunderstorm WarningICT
05:13 UTC12:15 UTCFlood WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 00:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 17, 7:54 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 17, 7:54 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
754 PM CDT Fri May 17 2019

...Aviation Section Updated...

.SHORT TERM...(This evening through Monday night)
Issued at 317 PM CDT Fri May 17 2019

Multiple chances for strong to severe storms from tonight through
tomorrow night.

A strong upper trough continues to push northeast out of the four
corners region. A surface low over eastern CO will continue to
strengthen and slowly shift toward the NE/KS/CO region this
afternoon. A dryline will sharpen through the afternoon and extend
south from the low from northeast Kansas to Texas. Discrete
storms are progged to develop along the dryline in western KS with
perpendicular deep layer shear across the dryline. However
backing occurs from 700mb to 500mb would suggest storms may be
less organized. Storm development in western Kansas could glance
by Central Kansas late this evening but a stronger cap in the area
suggests storms may struggle to make it into the CWA.

The approaching cold front with synoptic scale lift with weak CIN
across Central KS could produce some strong to severe storms
overnight. Likely mode is more linear overnight as deep layer flow
parallels the front. Severe hail up to half dollar size with
gusts up to 65 mph may be possible across Central KS and dime to
quarter size hail possible across South Central and Southeast KS.

Lift increases into the early morning hours from the approaching
trough. This, combined with lift from the right entrance region of
an upper jet and weak CIN over the area, may spark early
convection across much of the area. Backing in the 700mb flow will
likely hinder well organized convection in the morning, so
thinking mainly strong to marginally severe storms possible.

Throughout the day Saturday, enhanced lift from the trough with a
stalled cold front will continue to weaken any cap across the entire
area and will likely result in widespread convection. The RAP is the
most aggressive with this idea. Storm mode seems the most
challenging-although with such large forcing for ascent a widespread
clusters seem the most plausible. Model differences exist in the
strength/ position of the frontal boundary as well as the strength
of the CAP. If the CAP persists more explosive convection may be
possible. Main hazards that are expected with afternoon convection
will be mainly severe hail up to golf ball to lime size and severe
wind gusts. Messy congealing storm modes may limit even larger
severe hail.

However early on if a any discrete storms are able to organize all
severe hazards will be possible across south central KS. Significant
hail to near tennis ball size, a couple of tornadoes, and severe
winds will be possible. RAP soundings indicate decent ESRH with 0-
3km CAPE near 220 j/kg and very low LCLs across south central KS.
Hodographs show decent low level curvature but are rather chaotic
aloft with some backing above 750mb, this does lessen the confidence
in widespread sig hail/tornadoes some but the possibility does exist.

Sunday is looking quiet behind the front and in a large scale
subsidence pattern.

.LONG TERM...(Tuesday through Friday)
Issued at 317 PM CDT Fri May 17 2019

The next period of concern is Monday. Yet another upper level
trough will be influencing the area Monday with a strengthening
sfc low off the east. Potential for very heavy rain exists Monday
into Tuesday as PW anomalies approach 3 standard deviations above
normal, mainly confined to South Central and Southeast KS. Higher
confidence is in the concern for flooding during this period.
Large differences remain in model output of the warm front and
associated instability. Further model runs will help the resolve
the severe weather potential. Another shot of weather looks to hit
the area mid-next week. Stay tuned for updates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 754 PM CDT Fri May 17 2019

Primary aviation concerns: Gusty winds, LLWS, TSRA

Deepening low pressure over the High Plains will allow gusty south
winds to continue well into the night, along with a continued risk
of LLWS as the low level jet increases. TSRA have begun developing
along the dryline over western Kansas and these storms may clip
portions of central KS later this evening. Given the potential, I
have added a VCTS mention for that area. Storms may wane some
overnight, although with the dryline/frontal boundary nearby, we
cannot completely rule out SHRA/TSRA at anytime overnight.
Regardless, the coverage of TSRA is expected to increase on
Saturday, with a continued threat of strong to severe storms.
Significant reductions in visibility are likely due to heavy rain.
Which terminals will see the greatest impact is still a bit
unclear, and we'll continue to refine this area in later TAF
cycles.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  77  55  72 /  40  60  70   0
Hutchinson      65  76  53  71 /  40  50  70   0
Newton          68  75  53  70 /  40  60  70  10
ElDorado        69  76  54  71 /  40  70  70  10
Winfield-KWLD   70  76  55  73 /  30  70  70   0
Russell         56  77  48  69 /  40  30  60   0
Great Bend      56  77  50  70 /  30  30  60   0
Salina          65  76  52  70 /  50  60  70  10
McPherson       65  76  53  70 /  40  60  70  10
Coffeyville     70  75  57  76 /  40  80  80  10
Chanute         69  75  56  74 /  30  80  80  10
Iola            69  75  56  73 /  20  80  80  20
Parsons-KPPF    70  74  56  75 /  30  80  80  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RM
Hazardous weather outlook, May 17, 10:46 PM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1046 PM CDT Fri May 17 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1046 PM CDT Fri May 17 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms will impact Central Kansas through the night.
All severe weather hazards are possible, including large hail,
damaging wind gusts to 75 mph, and isolated tornadoes. Please see
Tornado Watch 177 for additional details.

Thunderstorms may also develop overnight across South Central and
Southeast Kansas with dime to quarter size hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely across much of the area on Saturday and
Saturday night. Morning storms expected to be strong to marginally
severe. The greater risk of severe storms are possible Saturday
afternoon and evening, with the main risks being large hail and
damaging winds. Any discrete storms to develop may carry the risk
of
a tornado or two as well as significant hail potential. Locally
heavy rainfall can also be expected.

Another round of thunderstorms will affect the area Monday into
Tuesday. While some severe weather is possible, the main risk is
expected to be very heavy rainfall which could renew flooding
across the area.

Chances for thunderstorms will return by late Wednesday through
Thursday. A few strong to marginally severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight and likely on Saturday.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 17, 10:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1031 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             2 W LUCAS               39.06N 98.58W
05/17/2019  M0.75 INCH       RUSSELL            KS   EMERGENCY MNGR

            NEAR 196TH AND K18 HIGHWAY.

&&

BDK
Local storm report, May 17, 10:32 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1032 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             2 W LUCAS               39.06N 98.58W
05/17/2019  M0.75 INCH       RUSSELL            KS   EMERGENCY MNGR

            NEAR 196TH AND K18 HIGHWAY.

&&

BDK
Local storm report, May 17, 10:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             WILSON LAKE             38.94N 98.55W
05/17/2019  M0.50 INCH       Russell            KS   EMERGENCY MNGR

&&

BDK
Local storm report, May 17, 11:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1101 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             5 S SYLVAN GROVE        38.94N 98.39W
05/17/2019  M0.50 INCH       LINCOLN            KS   EMERGENCY MNGR

&&

BDK
Local storm report, May 17, 11:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1112 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             GREAT BEND              38.36N 98.81W
05/17/2019  M1.00 INCH       Barton             KS   TRAINED SPOTTER

            50 TO 60 MPH WINDS AS WELL.

&&

BDK
Local storm report, May 17, 11:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1113 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND GST     GREAT BEND              38.36N 98.81W
05/17/2019  M60.00 MPH       Barton             KS   TRAINED SPOTTER

            50 TO 60 MPH WINDS AND QUARTER SIZE HAIL.

&&

BDK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

4.5 hours before the tornado, 111 km from the path. May 18, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2358 joules per kilogram, CIN -51, lifted condensation level 1267 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 314 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2358 J/kg
Mixed-layer CIN
-51 J/kg
Surface CAPE
3094 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
3.4
Supercell composite
22.0
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

7.5 hours after it, 111 km from the path. May 18, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -71180, lifted condensation level 2065 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -51 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-71180 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.2 K/km

Open this sounding in Storm Lab

The surface observations

Great_bend (GBD), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
02:30 UTC170° 26 kt1000.3
02:35 UTC170° 24 kt1000.7
02:40 UTC170° 26 kt1000.7
02:50 UTC170° 26 kt1001
02:55 UTC170° 22 kt1001.4
02:56 UTC7466170° 24 kt331001.4VCTS
03:00 UTC170° 21 kt271001.7
03:05 UTC180° 21 kt301001.7
03:15 UTC170° 19 kt1001.7
03:20 UTC170° 20 kt1001.7
03:25 UTC170° 21 kt1001.4
03:30 UTC170° 22 kt1002
03:35 UTC170° 20 kt1002
03:40 UTC170° 21 kt1001.7-RA
03:45 UTC170° 22 kt1001.7-RA
03:50 UTC180° 21 kt1002.4-RA
03:55 UTC 29 ktRA
03:56 UTC6961220° 27 kt401004.1+TSRA
04:00 UTC190° 28 kt34+RA
04:05 UTC190° 28 kt+RA BR
04:06 UTC57.253.6190° 24 kt371005.4+TSRA BR
04:15 UTC 8 kt1002.4+RA BR
04:22 UTC60.855.4100° 8 kt1002+TSRA
04:25 UTC120° 8 kt1001.4RA
04:30 UTC 19 kt1001.4RA
04:34 UTC66.260.8160° 19 kt261001.7TSRA
04:35 UTC160° 17 kt1001.7RA
04:40 UTC190° 13 kt1002-RA
04:45 UTC150° 18 kt1001.7-RA
04:49 UTC66.262.6170° 14 kt221002-TSRA
04:53 UTC66.262.6170° 16 kt211002-TSRA
04:55 UTC170° 16 kt1001.7
04:56 UTC6864170° 17 kt1002VCTS
05:00 UTC180° 14 kt1002
05:05 UTC160° 13 kt1001.4-RA
05:10 UTC6864.4150° 16 kt1001-RA
05:15 UTC150° 18 kt1001
05:20 UTC150° 16 kt1000.7
05:25 UTC160° 19 kt1000.7
05:29 UTC69.866.2170° 21 kt271001
05:30 UTC170° 22 kt1001
05:35 UTC170° 22 kt1000.7
05:40 UTC170° 19 kt1001
05:50 UTC160° 15 kt1001.4
05:56 UTC7066160° 15 kt1001.4
06:00 UTC160° 15 kt1001.4
06:05 UTC160° 15 kt1001.4
06:07 UTC69.866.2160° 15 kt211001.4
06:10 UTC 17 kt1001.4
06:15 UTC180° 16 kt1001.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the touchdown began at 04:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:42 UTCTORNADO4 Wsw ZookPawnee, KSTHIS REPORT WAS LOOKING NORTHEAST FROM JUST EAST OF LEWIS NORTH OF THE RAILROAD TRACK.
04:12 UTCTSTM WND GST 60Great BendBarton, KS50 TO 60 MPH WINDS AND QUARTER SIZE HAIL.
04:12 UTCHAIL 1Great BendBarton, KS50 TO 60 MPH WINDS AS WELL.
04:30 UTCTORNADO6 N SewardStafford, KSBRIEF ROPE TORNADO WAS REPORTED. RELAYED FROM NWS WICHITA.
04:30 UTCTORNADO6 S Great BendBarton, KSBRIEF ROPE TORNADO WAS ON THE GROUND FOR LESS THAN A MINUTE NEAR THE BARTON/STAFFORD COUNTY LINE.
04:38 UTCHAIL 14 E Great BendBarton, KS
04:53 UTCHAIL 0.5ClaflinBarton, KSHEAVY AMOUNT OF MARBLE SIZE HAIL REPORTED IN CLAFLIN.
04:56 UTCFLOOD4 E Great BendBarton, KSDELAYED REPORT. TRAINED SPOTTERS REPORTED FLOODED ROADS AND OVERFLOWING STORM DRAINS THROUGHOUT GREAT BEND.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 17, 2019

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 174:43 PM CDTEF0Pecos, TX2.4100
May 175:40 PM CDTUnratedHitchcock, NE0.375
May 175:55 PM CDTEF2Red Willow, NE6.0350
May 176:10 PM CDTEF0Red Willow, NE3.0100
May 176:32 PM CDTEF0Frontier, NE0.120
May 176:45 PM CDTEF0Frontier, NE0.150
May 176:55 PM CDTEF0Frontier, NE0.5315$1,000
May 176:58 PM CDTEF2Frontier, NE0.6178$12,000
May 177:05 PM CDTEF3Frontier, NE2.1400$100,000
May 177:12 PM CDTEF0Frontier, NE0.340
May 177:15 PM CDTEF1Frontier, NE4.7400$250,000
May 177:32 PM CDTUnratedBeaver, OK to KS6.750
May 177:54 PM CDTEF1Dawson, NE9.8600$900,000
May 178:15 PM CDTEF0Dawson, NE1.6150
May 178:30 PM CDTEF1Custer, NE0.192$15,000
May 178:36 PM CDTEF0Meade, KS1.550
May 178:37 PM CDTEF3Meade, KS29.6600$500,000
May 178:46 PM CDTEF0Clark, KS0.425
May 179:30 PM CDTEF2Ford, KS14.9875
May 1710:19 PM CDTEF2Edwards, KS10.9565
May 1711:28 PM CDTUnratedPawnee, KS0.850

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.